They are the ‘go-to’ medicines for a headache, fever or nagging aches and pains. For decades, paracetamol and aspirin have been standard ‘family’ medicines, with a packet or two thrown into the shopping trolley, along with toothpaste and toilet paper.
But, according to new research, it might be time to rethink that purchase with studies linking the regular intake of those painkillers to a higher risk of tinnitus.
The Victorian government’s Better Health Channel defines tinnitus as a physical condition, experienced as noises or ringing in the ears or head, when no such external physical noise is present.
It’s not a disease in itself, but rather a symptom of a fault in a person’s auditory (hearing) system, which includes the ears and the brain. The most common sounds associated with tinnitus are ringing, buzzing, whistling, roaring and/or humming.
About two in three Australians suffer from tinnitus at some point in their life, and as many as one in five have tinnitus that severely affects their quality of life.
A new report, Longitudinal Study of Analgesic Use and Risk of Incident Persistent Tinnitus, published in the Journal of General Internal Medicine, found that among younger women, frequent moderate-dose aspirin use was associated with a higher risk of developing condition.
Frequent use of NSAIDs (non-steroidal anti-inflammatory drugs) such as aspirin and frequent use of acetaminophen (paracetamol) were associated with a higher risk of persistent tinnitus among all women, and the magnitude of the risks tended to be greater with more frequent use, the report noted.
So should you stop using paracetamol and aspirin?
Not necessarily, although you might consider reducing the frequency and/or the dosage of painkillers. The study found that frequent use (six or seven days a week) of moderate-dose aspirin was associated with a 16 per cent higher risk of tinnitus among women aged under 60 (although not among older women) and that frequent low-dose aspirin was not associated with elevated risk of developing tinnitus.
Some sufferers of tinnitus can learn to live with the symptoms, but there is evidence that tinnitus could be linked to high blood pressure, a serious condition.
Ibuprofen, commonly known by the brand name Nurofen, falls under the same umbrella as aspirin. It is part of the group of painkillers known as NSAIDS, meaning that it, too, may be linked to an increased risk of tinnitus.
The study authors concluded that while analgesic (pain relief medication) users may be at higher risk for developing tinnitus, and may provide insight into the precipitants of the disorder, additional investigation is required to determine whether there is a causal association.
In the meantime, study co-author Dr Sharon Curhan recommends a cautious approach. Dr Curhan, from Boston’s Harvard Medical School, said: “For anyone who is considering taking these types of medications regularly, consult with a healthcare professional to discuss the risks and benefits and whether there are alternatives to using medication.”
If you enjoy our content, don’t keep it to yourself. Share our free eNews with your friends and encourage them to sign up.